Alert archive / Oklahoma / Tornado Warnings in 2004
Tornado Warning 12, NWS Norman, OK
NWS Norman, OK issued this tornado warning at Mar 27, 2004, 3:39 PM CST for Alfalfa County, Oklahoma. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 27, 2004, 3:39 PM CST (21:39 UTC)
- Expired
- Mar 27, 2004, 4:30 PM CST
- In force
- 51 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
County Alfalfa County, OK
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 27, 12:30 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Norman, OK (KOUN), launched 12:00Z, 9.7 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 201 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
207 WFUS54 KOUN 272139 TOROKC OKC003-272230- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NORMAN OK 339 PM CST SAT MAR 27 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * TORNADO WARNING FOR... ALFALFA COUNTY IN NORTHWEST OKLAHOMA * UNTIL 430 PM CST * AT 339 PM CST...DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 8 MILES WEST OF CARMEN...MOVING EAST-NORTHEAST AT 25 MPH. * LOCATIONS IN THE WARNING INCLUDE CARMEN...GREAT SALT PLAINS LAKE... JET AND LAMBERT LARGE HAIL WILL BE POSSIBLE IN AREAS FARTHER NORTH...INCLUDING THE CHEROKEE AREA. TAKE COVER NOW. LEAVE MOBILE HOMES AND VEHICLES. IF POSSIBLE...MOVE TO A BASEMENT OR STORM SHELTER. OTHERWISE MOVE TO AN INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. STAY AWAY FROM WINDOWS AND OUTSIDE WALLS. LAT...LON 3665 9852 3651 9853 3658 9811 3683 9815 $$ ...SPEG.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at Mar 27, 11:05 AM CST, 4 hours 34 minutes earlier.
Area forecast discussion, Mar 27, 11:05 AM CST, 4 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 1105 AM CST SAT MAR 27 2004 LINE OF SHOWERS AND THUNDERSTORMS HAS SOLIDIFIED THIS MORNING AND CURRENTLY EXTENDS FROM MEDFORD AND CHEROKEE TO JUST EAST OF WEATHERFORD TO NEAR HOBART... FREDERICK AND INTO NORTHWEST WICHITA COUNTY. ANOTHER AREA OF SHOWERS IS MOVING THROUGH SOUTH CENTRAL AND SOUTHEAST OKLAHOMA. POPS ARE BEING REDEFINED PER LATEST TRENDS. TO THE WEST OF THIS ACTIVITY... ATTENTION TURNS TO THE DRYLINE RACING EAST THROUGH THE TEXAS PANHANDLE. THE MIXING OF THE DRYLINE IS EXPECTED TO SLOW IN THE EASTERN PANHANDLES OR WESTERN OKLAHOMA AS MORNING SOUNDINGS SHOW DECENT LAYER OF MOISTURE AND CLOUD COVER WILL RETARD HEATING FOR A WHILE. MEANWHILE THE SURFACE COLD FRONT IS MOVING SOUTHEAST THROUGH WESTERN KANSAS AND SOUTHEASTERN COLORADO. ANOTHER SHORTWAVE APPEARS TO TAKE AIM ON THE AREA LATE THIS AFTERNOON... SO DO EXPECT THUNDERSTORM REDEVELOPMENT AT LEAST ALONG THE COLD FRONT. CONVECTION IS TRYING TO REDEVELOP ALONG THE DRYLINE BUT IS CURRENTLY BEING SHEARED APART. THERE IS STILL SOME UNCERTAINTY ABOUT REDEVELOPMENT ALONG THE DRYLINE THIS AFTERNOON. BUT IF REDEVELOPMENT DOES OCCUR... THERE WILL BE AN AREA OF SUFFICIENT INSTABILITY FOR SEVERE WEATHER. 500 MB TEMPERATURES LESS THAN -20 C MOVING INTO NORTHWEST OKLAHOMA WITH THIS SYSTEM WILL ALSO GIVE HIGH LAPSE RATES SUPPORTING SEVERE WEATHER. FORECAST UPDATE WILL BE OUT SHORTLY. MAIN CHANGES TO POPS AND INCREASE HIGHS TODAY IN THE SOUTHWEST. ...SPEG. -------------------------- 210 AM CST SAT MAR 27 2004 THE NEGATIVELY-TILTED UPPER TROUGH IS EXPECTED TO AFFECT WESTERN OK BY THIS AFTERNOON, HELPING TO DRIVE THE DRYLINE EAST. BY SUNSET, SEVERAL SUPERCELLS ARE POSSIBLE IN PARTS OF WESTERN OK NEAR THE DRYLINE. HOWEVER, THE DOMINANT STORM MODE IS EXPECTED TO BE A SQUALL LINE DEVELOPING ON THE DRYLINE/COLD FRONT THIS EVENING AND OVERNIGHT AS THE FRONT MOVES INTO SOUTHEAST OK BY SUNDAY MORNING. POPS WERE INCREASED TO LIKELY THIS AFTERNOON IN NORTHWEST OK WHERE THE COMBINATION OF INSOLATION, MOISTURE, AND DRYLINE CONVERGENCE IS EXPECTED TO BE BEST INITIALLY. REFER TO THE HAZARDOUS WEATHER OUTLOOK FOR MORE DETAILS. THE GFS IS SLOWER THAN THE ETA IN MOVING OUT THE UPPER TROUGH. STILL, THERE MAY BE SOME POST-FRONTAL CLOUDS AROUND PART OF SUNDAY BEFORE CLEARING SUNDAY NIGHT. THE DRIER AIRMASS IS EXPECTED TO LAST INTO WEDNESDAY WITH TUESDAY MORNING HAVING THE COOLEST TEMPERATURES OF THE UPCOMING WEEK. THE NEXT CHANCE FOR RAIN COMES FRIDAY WITH THE APPROACH OF AN UPPER TROUGH IN THE WESTERN U.S. FCSTID = 9 OKC 76 56 69 44 / 40 40 40 10 HBR 77 52 69 44 / 30 40 20 10 SPS 78 59 70 46 / 30 30 20 10 GAG 76 44 67 38 / 70 30 00 10 PNC 74 52 67 42 / 40 70 20 10 DUA 77 61 71 49 / 30 40 40 10 .OUN... OK...NONE TX...NONE
Hazardous weather outlook, Mar 27, 1:20 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE NORMAN OK
120 PM CST SAT MAR 27 2004
OKZ004>048-050>052-TXZ083>090-281300-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT OVER NORTHERN AND PARTS OF WESTERN OKLAHOMA. A SLIGHT RISK
AREA WILL EXIST OUTSIDE OF THE MODERATE RISK AREA.
LOCATION...
THE MODERATE RISK AREA COVERS LOCATIONS NORTH OF A LINE THAT EXTENDS
FROM ERICK AND SAYRE...TO GUTHRIE...TO CUSHING. THE SLIGHT RISK AREA
COVERS THE REST OF OKLAHOMA AND WESTERN NORTH TEXAS.
TIMING...
THE MOST SIGNIFICANT SEVERE WEATHER...WHICH INCLUDES VERY LARGE HAIL
AND TORNADOES...WILL BE FROM EARLY THIS AFTERNOON THROUGH EARLY
EVENING IN THE MODERATE RISK AREA. THE RISK OF SEVERE THUNDERSTORMS
WILL CONTINUE INTO THE OVERNIGHT HOURS...WITH THE PRIMARY CONCERN
SHIFTING TO DAMAGING WINDS AND LARGE HAIL.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREAS SHOULD PLAN FOR SEVERE WEATHER OPERATIONS FROM THIS
AFTERNOON AND OVERNIGHT.
DISCUSSION...
SEVERE WEATHER WILL CONTINUE THIS AFTERNOON ACROSS WESTERN AND
NORTHERN OKLAHOMA. THE STRONGEST ACTIVITY WILL CONTINUE AHEAD OF A
DRYLINE THAT WILL CONTINUE TO MOVE INTO WESTERN OKLAHOMA THROUGH THE
AFTERNOON. A COLD FRONT WILL ALSO MOVE INTO NORTHERN OKLAHOMA BY
LATE THIS AFTERNOON...PROVIDING ANOTHER FOCUS FOR SEVERE
THUNDERSTORMS. THROUGH THIS EVENING...THUNDERSTORMS WILL BECOME
WIDESPREAD ALONG BOTH FEATURES...WITH THE GREATEST COVERAGE EXPECTED
OVER THE NORTHERN HALF OF OKLAHOMA. THIS THUNDERSTORM ACTIVITY IS
EXPECTED TO DEVELOP INTO A SQUALL LINE THIS EVENING AND SPREAD EAST
AND SOUTH OVERNIGHT.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST SUNDAY MAR 28.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.
OTHER HAZARDOUS WEATHER...
STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE INTO THE EVENING HOURS
TO THE SOUTH OF THE COLD FRONT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
THUNDERSTORM OUTLOOK...
THUNDERSTORMS MAY CONTINUE BEYOND 6 AM SUNDAY MORNING IN PORTIONS OF
SOUTHERN... CENTRAL AND EASTERN OKLAHOMA. HOWEVER THE RISK OF SEVERE
WEATHER WILL BE DECREASING. THUNDERSTORMS RETURN TO THE FORECAST
THURSDAY AND FRIDAY.
OTHER HAZARDOUS WEATHER...
NONE.
...SPEG & 11In the hours before
Local storm report, Mar 27, 3:15 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
315 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0311 PM HAIL 5 E BUTLER 35.64N 99.10W
03/27/2004 2.50 INCH CUSTER OK AMATEUR RADIO
&&
JLPLocal storm report, Mar 27, 3:25 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
325 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0120 PM TSTM WND GST 6 NNW LEBANON 34.07N 96.95W
03/27/2004 60 MPH MARSHALL OK TRAINED SPOTTER
ESTIMATED.
&&
JLPLocal storm report, Mar 27, 3:26 PM CST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
326 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0215 PM HAIL 11 WNW CLINTON 35.57N 99.15W
03/27/2004 1.75 INCH CUSTER OK PUBLIC
0307 PM HAIL BRINKMAN 35.02N 99.52W
03/27/2004 0.75 INCH GREER OK PUBLIC
&&
JLPLocal storm report, Mar 27, 3:30 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
330 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM HAIL WILLOW 35.05N 99.51W
03/27/2004 1.00 INCH GREER OK PUBLIC
&&
JLPSpecial weather statement, Mar 27, 3:33 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORMAN OK 333 PM CST SAT MAR 27 2004 OKZ006-272145- ALFALFA OK- 333 PM CST SAT MAR 27 2004 ...SIGNIFICANT WEATHER ADVISORY... THIS SIGNIFICANT WEATHER ADVISORY IS FOR ALFALFA COUNTY. A THUNDERSTORM CAPABLE OF PRODUCING A TORNADO WAS LOCATED 9 MILES WEST OF CARMEN AT 333 PM CST...MOVING NORTHEAST AT 30 MPH. PEOPLE IN ALFALFA COUNTY SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER CONDITIONS. A TORNADO WARNING MAY BE REQUIRED SOON. ...SPEG.
Local storm report, Mar 27, 3:39 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
339 PM CST SAT MAR 27 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0330 PM TORNADO 4 N CUSTER CITY 35.72N 98.89W
03/27/2004 CUSTER OK TRAINED SPOTTER
BRIEF TOUCHDOWN. TORNADO LASTED A FEW MINUTES.
&&
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 12:26 PM CST | Severe Thunderstorm Warning | OUN | Beckham | 49 min |
| Mar 27, 12:30 PM CST | Severe Thunderstorm Warning | OUN | Ellis | 45 min |
| Mar 27, 12:50 PM CST | Severe Thunderstorm Warning | OUN | Woodward | 40 min |
| Mar 27, 1:00 PM CST | Severe Thunderstorm Warning | OUN | Carter, Johnston, Love, Marshall | 45 min |
| Mar 27, 1:11 PM CST | Severe Thunderstorm Warning | OUN | Beckham | 49 min |
| Mar 27, 1:14 PM CST | Severe Thunderstorm Warning | OUN | Dewey, Ellis | 31 min |
| Mar 27, 1:17 PM CST | Tornado Warning | OUN | Dewey, Woodward | 28 min |
| Mar 27, 1:44 PM CST | Tornado Warning | OUN | Woodward | 31 min |
| Mar 27, 1:46 PM CST | Severe Thunderstorm Warning | OUN | Custer, Roger Mills | 44 min |
| Mar 27, 1:48 PM CST | Severe Thunderstorm Warning | OUN | Dewey | 42 min |
| Mar 27, 1:57 PM CST | Severe Thunderstorm Warning | OUN | Beckham, Washita | 33 min |
| Mar 27, 2:13 PM CST | Tornado Warning | OUN | Woodward | 32 min |
| Mar 27, 2:27 PM CST | Severe Thunderstorm Warning | OUN | Custer | 48 min |
| Mar 27, 2:45 PM CST | Tornado Warning | OUN | Major, Woods, Woodward | 30 min |
| Mar 27, 2:53 PM CST | Tornado Warning | OUN | Custer | 37 min |
| Mar 27, 2:56 PM CST | Severe Thunderstorm Warning | OUN | Greer | 49 min |
| Mar 27, 3:11 PM CST | Severe Thunderstorm Warning | OUN | Coal, Hughes | 49 min |
| Mar 27, 3:14 PM CST | Tornado Warning | OUN | Woods | 31 min |
| Mar 27, 3:19 PM CST | Severe Thunderstorm Warning | OUN | Washita | 41 min |
| Mar 27, 3:30 PM CST | Tornado Warning | OUN | Custer, Dewey | 30 min |
| Mar 27, 4:00 PM CST | Severe Thunderstorm Warning | OUN | Washita | 45 min |
| Mar 27, 4:00 PM CST | Tornado Warning | OUN | Blaine, Dewey | 45 min |
| Mar 27, 4:02 PM CST | Severe Thunderstorm Warning | OUN | Washita | 43 min |
| Mar 27, 4:31 PM CST | Tornado Warning | OUN | Washita | 29 min |
| Mar 27, 4:44 PM CST | Severe Thunderstorm Warning | OUN | Blaine, Kingfisher | 46 min |
| Mar 27, 4:49 PM CST | Tornado Warning | OUN | Custer | 26 min |
| Mar 27, 5:13 PM CST | Tornado Warning | OUN | Custer | 32 min |
| Mar 27, 5:14 PM CST | Severe Thunderstorm Warning | OUN | Woods, Woodward | 46 min |
| Mar 27, 5:15 PM CST | Severe Thunderstorm Warning | OUN | Garfield | 45 min |
| Mar 27, 5:26 PM CST | Tornado Warning | OUN | Blaine, Caddo | 49 min |
| Mar 27, 5:57 PM CST | Severe Thunderstorm Warning | OUN | Alfalfa, Major, Woods, Woodward | 48 min |
| Mar 27, 5:58 PM CST | Severe Thunderstorm Warning | OUN | Garfield | 47 min |
Nearby
Tornado Warnings in Oklahoma, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.